Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 6, NWS Lake Charles, LA

January 25, 2012Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Jan 25, 2012, 11:31 AM CST for Jasper County, Tyler County, Texas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 25, 2012, 11:31 AM CST (17:31 UTC)
Expired
Jan 25, 2012, 12:30 PM CST
In force
59 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 25, 7:56 AM CSTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 5.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2012-01-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 28 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2012-01-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 241 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
28 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
576 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
241 m²/s²
0-3 km storm-relative helicity
341 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

454 
WUUS54 KLCH 251731
SVRLCH
TXC241-457-251830-
/O.NEW.KLCH.SV.W.0006.120125T1731Z-120125T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1131 AM CST WED JAN 25 2012

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
 BROOKELAND...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES EBENEZER...
  TYLER COUNTY IN SOUTHEAST TEXAS...
  THIS INCLUDES...WOODVILLE...WARREN...TOWN BLUFF...ROCKLAND...
  COLMESNEIL...CHESTER...

* UNTIL 1230 PM CST

* AT 1131 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  LINE OF SEVERE THUNDERSTORMS...CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH...FROM 6 MILES WEST OF ROCKLAND TO 20 MILES
  WEST OF WARREN...MOVING NORTHEAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  COLMESNEIL AND ROCKLAND BY 1150 AM CST...
  WARREN BY NOON CST...
  WOODVILLE BY 1205 PM CST...
  EBENEZER BY 1225 PM CST...
  TOWN BLUFF AND BROOKELAND BY 1230 PM CST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. STAY INDOORS...
AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES SUDDENLY.

&&

PLEASE REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE AT
337-477-5285 EXTENSION 1.

LAT...LON 3105 9453 3104 9445 3112 9405 3114 9404
      3115 9399 3053 9429 3053 9455 3086 9463
TIME...MOT...LOC 1731Z 235DEG 30KT 3102 9448 3053 9471

$$

15

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 25, 10:30 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jan 25, 10:30 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1030 AM CST WED JAN 25 2012

.UPDATE...
EAST TEXAS SQUALL LINE SHOULD ENTER THE FORECAST AREA AT TYLER
COUNTY BEFORE 11 AM AND MOVE ACROSS THE INTERIOR PORTIONS OF SOUTHEAST
TEXAS. SOUTHERN PART OF THE SQUALL LINE WILL TAKE A LITTLE LONGER
TO REACH THE FORECAST AREA...AND REACH THE BEAUMONT AREA NEAR 1
PM...WITH SQUALL LINE PASSING ACROSS THE SABINE INTO LOUISIANA
LATER IN THE AFTERNOON PERIOD. BEFORE THE SQUALL LINE REACHES THE
FORECAST AREA...DO NOT EXPECT A LOT IN THE WAY OF SHOWER ACTIVITY
AS ATMOSPHERE IS CAPPED ACCORDING TO THIS MORNINGS SOUNDING. WHEN
SQUALL LINE DOES REACH THE AREA...STRONG GUSTY WINDS AND VERY
HEAVY RAINFALL IN A SHORT PERIOD OF TIME WILL BE THE MAIN
IMPACTS...WITH LOW LEVEL SHEAR VALUES...ISOLATED SHORT LIVED
TORNADOES WILL ALSO BE POSSIBLE. TORNADO WATCH 15 WILL BE IN
EFFECT FOR A MAJORITY OF THE FORECAST AREA THROUGH 3 PM.

DO NOT ANTICIPATE ISSUING A FLASH FLOOD WATCH AT THIS TIME.
AREAWIDE RAINFALL AMOUNTS WILL BE 1 TO 2 INCHES...WELL WITHIN
FLASH FLOOD GUIDANCE. HOWEVER...ISOLATED AMOUNTS OF 3 TO 4 INCHES
WILL BE POSSIBLE WHICH MAY CAUSE URBAN TYPE FLOODING THAT CAN BE
HANDLED WITH LOCAL SHORT FUSED FLOOD ADVISORIES.

WIND ADVISORY IS LOOKING GOOD AS SOUTHEAST SUSTAINED WINDS ARE
OVER 20 MPH WITH GUSTS TO 30 MPH FOR LOWER SOUTHEAST TEXAS AND
SOUTHWEST LOUISIANA.

AN 18Z SPECIAL UPPER AIR RELEASE WILL DONE IN SUPPORT FOR THE
POTENTIAL SEVERE WEATHER.

NO CHANGES TO THE OVERALL FORECAST AT THIS TIME.

RUA

&&

.PREV DISCUSSION... /ISSUED 634 AM CST WED JAN 25 2012/

DISCUSSION...
FOR 12Z TAF ISSUANCE.

AVIATION...
MAIN STORIES OF THIS TAF ISSUANCE WILL BE PREVAILING PRECIP...
STRONG AND GUSTY SRLY WINDS...AND LOW CEILINGS. REGIONAL 88DS SHOW
MASSIVE PRECIP SHIELD COVERING MOST OF ERN AND CNTL TX ATTM.
MEANWHILE EMBEDDED WITHIN THE RAIN IS A LINE OF STRONG STORMS JUST
NOW ENTERING THE WFO HGX CWA. TRYING TO TIME ALL THIS LIQUID
BRINGS THE RAIN SHIELD INTO KBPT BY LATE MORNING...EVENTUALLY
MOVING INTO THE SERN SITES BY MID-AFTERNOON. MEANWHILE AM CARRYING
TEMPO THUNDER FOR THE EVENTUAL PASSING OF THE SQUALL LINE PLUS ANY
OTHER STORMS WHICH MAY DEVELOP.

A LITTLE BOUNDARY PASSED THROUGH EARLIER WHICH SIGNIFICANTLY
INCREASED WINDS AT KLCH/KBPT...WINDS HAVE SINCE SETTLED DOWN A BIT
BUT WITH THE TIGHT PRESSURE GRADIENT PLUS STRONGER WINDS ALOFT
MIXING DOWN SUSTAINED SPEEDS AT THE SRN SITES SHOULD
APPROACH/EXCEED 20 KNOTS BY AFTERNOON. GUSTS COULD EXCEED 30 KNOTS
AT KBPT/KLCH.

MOST SITES REPORTING IFR CEILINGS AT THIS TIME AND CONDITIONS WILL
BE MVFR AT BEST BEFORE THE RAIN MOVES IN LATER. CEILINGS WILL
REMAIN LOW THROUGH THE REMAINDER OF THE PERIOD.

25

PREV DISCUSSION... /ISSUED 507 AM CST WED JAN 25 2012/

.SEVERE WEATHER POSSIBLE TODAY AND TONIGHT...

DISCUSSION...A STRONG UPPER LOW WILL CONTINUE TO MOVE EAST OUT OF
WEST TEXAS TODAY WITH EXCELLENT UPPER DIVERGENCE AHEAD OF THE
SYSTEM. A SURFACE LOW WILL ALSO EJECT OUT OF SOUTH TX AND MOVE NE
ACROSS N LA THIS AFTERNOON AND TONIGHT DRAGGING WARM AND MOIST AIR
NORTHWARD. THIS COMBINED WITH OTHER FAVORABLE PARAMETERS WILL
COMBINE TO CREATE THE CHANCE FOR SEVERE WX THIS AFTERNOON THROUGH
TONIGHT. HAIL, HIGH WINDS, AND EVEN TORNADOES WILL BE POSSIBLE
THIS AFTERNOON AND TONIGHT. THE MCS THAT IS IN CENTRAL TX WILL CONTINUE
EAST TODAY AND PUSH INTO THE WEST ZONES DURING THE AFTERNOON. THE
GREATEST THREAT WILL BE HIGH WINDS WITH BOWING LINE SEGMENTS. THE
LINE WILL MOVE ACROSS THE CWA THROUGH THE AFTERNOON AND TONIGHT
WITH THE COLD FRONT MOVING THROUGH TONIGHT THROUGH THU MORNING AS
THE SURFACE LOW MOVES EAST AND OUT OF THE AREA. THE UPPER LOW WILL
PROVIDE SOME RAP AROUND MOISTURE WITH A FEW SHRA POSSIBLE THU THROUGH
FRIDAY MORN, BUT MAINLY IN THE NORTHERN ZONES. HIGH PRESSURE WILL
THEN BUILD INTO THE AREA FROM THE NORTHWEST STARTING THU MORNING
AND REMAIN OVER THE AREA THROUGH THE WEEKEND, HOWEVER A COUPLE OF
WEAK AND MOISTURE STARVED SHORT WAVES WILL MOVE ACROSS THE AREA
WITH WEAK REINFORCING FRONTS PASSING THE AREA DURING THE WEEKEND.
THE RIDGE WILL DEPART THE AREA LATE IN THE WEEKEND WITH THE RETURN
FLOW SETTING UP BY EARLY NEXT WEEK.

MARINE...DENSE SEA FOG WILL CONTINUE TO LINGER OVER THE COASTAL
WATERS TROUGH SUNRISE AND POSSIBLY AFTER THIS MORNING. THE DENSE
FOG ADV MAY NEED TO BE EXTENDED FOR THE NEAR SHORE WATERS INTO MID
MORNING IF MIXING DOES NOT THIN THE FOG. THE FAIRLY TIGHT PRESSURE
GRADIENT WILL ALSO KEEP WINDS VERY NEAR SCA CRITERIA THROUGH THE
DAY. A LINE OF SHOWERS AND STORMS WILL SWEEP THROUGH THE COASTAL
WATERS IN THE AFTERNOON THROUGH TONIGHT WITH A COLD FRONT ENTERING
THE COASTAL WATERS TONIGHT. WINDS WILL RELAX BETWEEN THE TWO
SYSTEMS, HOWEVER AS THE FRONT PASSES NW WINDS WILL INC. AN SCA OR
SCEC WILL BE NEEDED DURING THURSDAY. HIGH PRESSURE WILL BUILD INTO
THE AREA LATE IN THE WEEK AND THROUGH THE WEEKEND WITH A LITTLE
LIGHTER WINDS EXPECTED AS THE RIDGE PASSES.

FIRE WEATHER...VERY MOIST AND WINDY CONDITIONS ARE EXPECTED
TODAY, BUT A COLD FRONT WILL PUSH THROUGH THE AREA THIS AFTERNOON
THROUGH THU MORN WITH HIGH PRESSURE BUILDING IN LATE IN THE WEEK.
THIS WILL USHER IN A COOLER AND DRIER AIR MASS LATE IN THE WEEK AND
INTO THE WEEKEND, HOWEVER RHS ARE EXPECTED TO REMAIN OUT OF
CRITICAL LVLS.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  60  68  47  65 /  90  90  50  10  10
KBPT  73  58  65  46  64 /  90  90  30  10  10
KAEX  75  61  69  46  64 /  80  90  70  30  10
KLFT  77  62  70  47  66 /  50  90  80  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: ACADIA...CALCASIEU...EAST CAMERON...IBERIA...
     JEFFERSON DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...
     UPPER ST. MARTIN...VERMILION...WEST CAMERON.

TX...WIND ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE FOLLOWING
     ZONES: JEFFERSON...ORANGE.

GM...SMALL CRAFT EXERCISE CAUTION THROUGH THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON LA TO HIGH ISLAND TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA
     OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM...WATERS
     FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM...WATERS
     FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
     20 TO 60 NM.

&&
Hazardous weather outlook, Jan 25, 8:05 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
805 AM CST WED JAN 25 2012

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
261200-
VERNON-RAPIDES-AVOYELLES-BEAUREGARD-ALLEN-EVANGELINE-ST. LANDRY-
CALCASIEU-JEFFERSON DAVIS-ACADIA-LAFAYETTE-UPPER ST. MARTIN-
VERMILION-IBERIA-ST. MARY-LOWER ST. MARTIN-WEST CAMERON-
EAST CAMERON-TYLER-HARDIN-JEFFERSON-ORANGE-NORTHERN JASPER-
NORTHERN NEWTON-SOUTHERN JASPER-SOUTHERN NEWTON-
805 AM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
LOUISIANA...SOUTH CENTRAL LOUISIANA...SOUTHWEST LOUISIANA...WEST
CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

...A TORNADO WATCH IS IN EFFECT FOR PORTIONS OF THE AREA UNTIL 3 PM..

...THERE IS A SLIGHT RISK OF SEVERE WEATHER TODAY AND TONIGHT WITH
HIGH WINDS AND HEAVY RAIN THE MAIN THREATS...

.DAY ONE...TODAY AND TONIGHT

A LINE OF THUNDERSTORMS WILL SPREAD FROM WEST TO EAST ACROSS THE
REGION FROM AROUND MID DAY THROUGH TONIGHT. PORTIONS OF THIS LINE
MAY BOW AND THESE BOWING SEGMENTS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS. AN ISOLATED TORNADO AND HAIL TO AROUND THE SIZE
OF QUARTERS WILL ALSO BE POSSIBLE ALONG AND AHEAD OF THE LINE.
HEAVY RAINFALL IS ALSO EXPECTED WITH AN AREAL AVERAGE OF BETWEEN 1
TO 2 INCHES WITH ISOLATED TOTALS OF 4 TO 5 INCHES POSSIBLE.

ALSO AHEAD OF THIS LINE AND LATE MORNING THROUGH THE AFTERNOON WINDS
WILL BE SUSTAINED AT 20 TO 25 MPH WITH HIGHER GUSTS ALONG THE
INTERSTATE 10 CORRIDOR AND SOUTHWARD. HIGH PROFILE VEHICLES MAY
EXPERIENCE DIFFICULTIES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE LINE OF STORMS IS EXPECTED TO CONTINUE EAST WEDNESDAY NIGHT,
HOWEVER SCATTERED TO NUMEROUS THUNDERSTORMS MAY STILL BE OCCURRING
IN SOUTH CENTRAL LOUISIANA DURING THURSDAY MORNING. THE STORMS ARE
EXPECTED TO DEPART THURSDAY MORNING TO MID DAY WITH NO HAZARDOUS
WEATHER IS EXPECTED BEYOND THAT TIME PERIOD.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
TONIGHT AND ALL SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

GMZ430-432-435-450-452-455-470-472-475-261200-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON LA TO HIGH ISLAND TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY
LA OUT 20 NM-
WATERS FROM CAMERON LA TO HIGH ISLAND TX FROM 20 TO 60 NM-
WATERS FROM  INTRACOASTAL CITY TO CAMERON LA FROM 20 TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY LA FROM
20 TO 60 NM-
550 AM CST WED JAN 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO.

.DAY ONE...TODAY AND TONIGHT

SEA FOG WILL THIN THIS MORNING AS WINDS INCREASE AND AS A LINE OF
STORMS MOVES CLOSER. WINDS ARE EXPECTED TO BE SUSTAINED NEAR 20
KNOTS ACROSS THE COASTAL WATERS INCLUDING THE COASTAL LAKES AND
BAYS. THE LINE OF STORMS WILL LIKELY PRODUCE WINDS IN EXCESS OF 34
KNOTS AS IT PASSES. AN ISOLATED WATERSPOUT AND HAIL MAY ALSO OCCUR
AS THE LINE PASSES. WINDS ARE EXPECTED TO DECREASE BACK INTO THE
15 TO 20 KNOT RANGE TONIGHT BEHIND THE LINE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HIGH PRESSURE WILL BUILD INTO THE AREA THURSDAY WITH WINDS
REMAINING IN THE 15 TO 25 KNOT RANGE THURSDAY THROUGH EARLY FRIDAY
MORNING ACROSS THE COASTAL WATERS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER NETWORK ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND
TONIGHT AND ALL SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER
TO THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 25, 2:44 AM CSTDense Fog AdvisoryLCH5 hr
Jan 25, 5:19 AM CSTWind AdvisoryLCH13 hr
Jan 25, 10:33 AM CSTSevere Thunderstorm WarningLCHHardin, Jasper, Tyler57 min
Jan 25, 12:05 PM CSTTornado WarningLCHHardin, Tyler25 min
Jan 25, 12:29 PM CSTTornado WarningLCHJasper, Tyler31 min
Jan 25, 12:59 PM CSTTornado WarningLCHJasper, Newton31 min
Jan 25, 1:29 PM CSTTornado WarningLCHNewton31 min
Jan 25, 1:51 PM CSTSpecial Weather StatementLCHJefferson, Orange54 min
Jan 25, 2:18 PM CSTAreal Flood AdvisoryLCHJefferson, Orange117 min
Jan 25, 2:36 PM CSTSevere Thunderstorm WarningLCHJasper, Jefferson, Newton, Orange54 min
Jan 25, 3:03 PM CSTFlash Flood WarningLCHJasper, Jefferson, Newton, Orange3 hr
Jan 25, 3:30 PM CSTSevere Thunderstorm WarningLCHNewton, Orange60 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.